If you are familiar with opioid drugs, you know there is a crisis running amuck in the United States. Oxycodone is one of the primary culprits responsible for an issue that is wreaking havoc nationwide. Over the past two decades, there has been an unprecedented rise in deaths as a result of prescription opioid abuse. It has resulted in hundreds of thousands of people’s deaths.
Oxycodone is found in several drugs, such as OxyContin, Percocet, and Roxicodone, to name a few. In 2015, it was seen as one of the main reasons behind opioid deaths. Despite its function to treat chronic pain, it is highly addictive, and alternative solutions should be made to use other painkillers.
Oxycodone withdrawal symptoms, while not considered deadly, are extremely difficult to overcome. Trying to stop an opioid addiction on your own can be challenging, but freeing yourself from dependence and addiction is sometimes the difference between life and death.
Oxycodone addiction often results in death, and in many cases, someone unable to get more of the substance will turn to illicit drugs. Drug-seeking behavior can lead someone to the path of heroin, which is a much more dangerous outcome. The process to stop using oxycodone will not be easy to do alone, but there is help available to you.
It can be an excruciating drawn-out process that takes weeks or months of your time. It’s vital to become familiar with these symptoms as you start on your road to recovery. Knowing what to expect can help you achieve sobriety.
Since oxycodone is classified as an opioid, the symptoms are similar to what you’d expect from other opiate drugs. There will be distinct phases of withdrawal, and the initial portion will feel like the common cold. The second set of symptoms you might experience, however, will be much more severe. It is has been described by most as the worst flu they’ve ever had. Opiates are considered depressants, and they suppress your central nervous system. They are designed to relax your body, mind, and alleviate pain.
When someone has developed a chemical dependence on oxycodone, stopping cold-turkey will be tough. When the body is no longer depressed, it will experience rebound symptoms. When your body acclimates to the presence of the drug, depression, anxiety, and agitation are likely to appear as the body struggles to create natural feel-good chemicals.
Some general oxycodone withdrawal symptoms include:
Symptoms of oxycodone withdrawal are not likely to be deadly, but they can be intense enough to push someone into relapsing. Even when used medically, it will be difficult to overcome alone. Studies have highlighted that prescription opioid abuse is linked to heroin addiction. Eighty percent of heroin users started with prescription medication.
The physical symptoms will appear very quickly after the last dose of oxycodone. They will gradually increase in intensity over the coming days, and medical intervention will drastically reduce the symptoms. Those who stop either cold-turkey or without medical professionals are setting themselves up for failure.
Ready to get Help?
We’re here 24/7. Pick up the phone.
The one factor that you must consider when being presented an oxycodone timeline is that everyone is different. Those who use oxycodone recreationally will likely experience more intense side effects than those prescribed the drug. The severity is going to depend on several factors. Some of which include how long you’ve abused oxycodone, the dosage, and if you used other drugs in conjunction. Oxycodone is a short-acting opioid drug, and symptoms will likely appear in six to two hours.
The peak of your symptoms will be around the 72-hour mark, and it will feel as though you are catching a cold. You’ll likely experience a runny nose, muscle weakness, and fatigue. The symptoms will gradually increase in intensity over time, and you will experience severe diarrhea, vomiting, and depression. You may find it challenging to fall asleep at this time.
Around five days after you’ve stopped, you can expect your symptoms to decrease in intensity. However, psychological symptoms may continue. Post-acute withdrawal syndrome (PAWS) is common in those stopping opioids and can last for months after cessation.
Nearly 46 people die each from prescription opioid overdoses according to the U.S. Centers for Disease Control and Prevention. Opioid addiction is a serious topic, and something that can cause so much death must be addressed. The most efficient means of getting clean is with professional help. Medical detox involves doctors that treat your immediate needs. It can mean hydration, medication, or handling anything that occurs during this time.
The medical staff will ensure your safety, and you will receive 24-hour care for three-to-seven days. Your timeline may fall in this frame, or it could be longer depending on the severity of your addiction.
While the completion of detox is nothing to overlook, it is not the end of the road. The medical team will determine where you end up next. You need to consider an all-encompassing treatment option that addresses why you started abusing oxycodone. The continuum of care is a proven means of treating addiction and preventing relapse.
Although you’ll be moved into a less intensive level of care, clinicians will determine your current needs. It could mean you are placed into a residential treatment center, or they could suggest intensive outpatient (IOP) or an outpatient facility.
Opiate and opioid withdrawal: MedlinePlus Medical Encyclopedia. (n.d.). Retrieved from https://medlineplus.gov/ency/article/000949.htm
Treatment, C. F. (1970, January 01). Chapter 3. Intensive Outpatient Treatment and the Continuum of Care. Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK64088/
Kleber, H. D. (2007). Pharmacologic treatments for opioid dependence: Detoxification and maintenance options. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3202507/
Post-Acute Withdrawal Syndrome (PAWS). (n.d.). Retrieved from https://www.semel.ucla.edu/dual-diagnosis-program/News_and_Resources/PAWS
U.S. Centers for Disease Control and Prevention. Opioid Overdose. (2018, December 19). Retrieved from https://www.cdc.gov/drugoverdose/data/prescribing.html?CDC_AA_refVal=https://www.cdc.gov/drugoverdose/data/overdose.html
National Institute on Drug Abuse. (n.d.). Prescription opioid use is a risk factor for heroin use. Retrieved from https://www.drugabuse.gov/publications/research-reports/relationship-between-prescription-drug-heroin-abuse/prescription-opioid-use-risk-factor-heroin-use